Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Hastings, NE

October 1, 2017Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Oct 1, 2017, 8:22 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 8:22 PM CDT (01:22 UTC)
Expired
Oct 1, 2017, 9:00 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 8:48 PM CDTTSTM WND DMG1 Ene Johnson Lake, NECORRECTED. 2 TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR. PEA SIZE HAIL COVERED GROUND AS WELL.
Oct 1, 8:48 PM CDTTSTM WND DMG1 Ene Johnson Lake, NETIME ESTIMATED FROM RADAR. PEA SIZE HAIL COVERED GROUND AS WELL.
Oct 1, 8:55 PM CDTTSTM WND DMG4 Nne Johnson Lake, NEDELAYED DAMAGE REPORT. SCATTERED IRRIGATION PIPES AND LARGE TREE BRANCHES BROKEN, BUT NO ESTIMATE OF SIZE. A ROOF SECTION FROM A GRAIN BIN WAS ALSO BLOWN OFF. TIME ESTIMATED FROM RADAR.
Oct 1, 9:01 PM CDTHAIL 0.51 E Lexington, NEDIME SIZE HAIL FOR LAST 2 MIN.
Oct 1, 9:10 PM CDTHAIL 0.88Lexington, NEPEA TO NICKEL SIZED HAIL. EST WIND GUSTS TO 35MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KGID 020122
SVRGID
NEC047-073-020200-
/O.NEW.KGID.SV.W.0261.171002T0122Z-171002T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
822 PM CDT SUN OCT 1 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gosper County in south central Nebraska...
  Southwestern Dawson County in south central Nebraska...

* Until 900 PM CDT

* At 822 PM CDT, a severe thunderstorm was located 7 miles west of
  Eustis, or 18 miles east of Curtis, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington, Cozad, Johnson Lake and Farnam. 

This includes Interstate 80 between mile markers 220 and 242.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4081 10022 4095 9973 4064 9964 4064 9968
      4060 9998 4070 9998 4070 10022
TIME...MOT...LOC 0122Z 254DEG 22KT 4068 10016 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
2 follow-up statements
904 
WWUS53 KGID 020141
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
841 PM CDT SUN OCT 1 2017

NEC047-073-020200-
/O.CON.KGID.SV.W.0261.000000T0000Z-171002T0200Z/
Gosper NE-Dawson NE-
841 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GOSPER AND SOUTHWESTERN DAWSON COUNTIES...

At 841 PM CDT, a severe thunderstorm was located near Eustis, or 11
miles west of Lexington, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington, Cozad, Johnson Lake and Farnam. 

This includes Interstate 80 between mile markers 220 and 242.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4081 10022 4095 9973 4064 9964 4064 9968
      4060 9998 4070 9998 4070 10022
TIME...MOT...LOC 0141Z 254DEG 29KT 4072 9996 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright
755 
WWUS53 KGID 020152
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
852 PM CDT SUN OCT 1 2017

NEC047-073-020200-
/O.CON.KGID.SV.W.0261.000000T0000Z-171002T0200Z/
Gosper NE-Dawson NE-
852 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN GOSPER AND SOUTHWESTERN DAWSON COUNTIES...

At 852 PM CDT, a severe thunderstorm was located near Johnson Lake,
or 7 miles west of Lexington, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington, Cozad and Johnson Lake. 

This includes Interstate 80 between mile markers 220 and 242.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4085 10007 4095 9973 4064 9964 4064 9968
      4060 9998 4070 9998 4070 10013
TIME...MOT...LOC 0152Z 254DEG 22KT 4074 9987 

HAIL...1.00IN
WIND...60MPH
 
$$

Billings Wright

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:41 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 1, 6:41 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
641 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM CDT Sun Oct 1 2017

An active weather pattern is expected across the local area
through the short term periods. With clearing to our west this
afternoon...instability has been building ahead of an approaching
cold front. Currently this front extends from near O'Neill
Nebraska southwest into eastern Colorado. Can already see some
cumulus starting to develop along the boundary...although nothing
has yet to really take off. That said...with plenty of
instability...effective shear values of 35 to 40 kts...and
forcing from the front...think that it is only a matter of time
before strong convection begins to initiate.

With the aforementioned parameters...have no trouble imagining
that organized convection will develop...with the potential for
large hail...strong thunderstorm wind gusts...as well as an
isolated tornado or two. Will continue to monitor...but think that
this convection will initiate to our west around 4 PM or 5
PM...making it to our western fringes by early evening...and
spreading east across the forecast area during the mid evening
through overnight hours. Short term model guidance is in fair
agreement with this...with both the HRRR/RAP developing a line of
thunderstorms and taking it east later this evening. With a
developing LLJ on the warm side of this boundary...expect
convection to persist through much of the overnight hours...but
with the best potential for severe storms coming primarily before
midnight.

With the cold front expected to stall across the local area
tomorrow...expect a fairly good temperature gradient to develop by
afternoon...with highs in the lower 60s forecast for our
north...and mid 80s forecast across out southeast. This front
should also become a focal point for convection during the late
afternoon and evening hours...with another chance for strong or
marginally severe thunderstorms late in the day tomorrow. While
severe potential does not look as great tomorrow...expect at least
the potential for marginally severe hail and 60 mph winds gusts
with the strongest storms through the evening hours.

.LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun
Oct 1 2017

Continued unsettled weather is expected through much of the
extended periods as a cold front meanders across the local area.
This should keep temperatures near or slightly below
normal...with multiple chances for showers and a few thunderstorms
across parts of the local area...although severe weather appears
unlikely at this time. The main frontal boundary will eventually
shift southeast of the local area by next weekend...with dry
conditions and a return to above normal temperatures returning
next Saturday afternoon and Sunday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 635 PM CDT Sun Oct 1 2017

Scattered severe thunderstorms across western KS and NE will
continue eastward into the evening, eventually impacting both TAF
sites, but also gradually decreasing in intensity.

The HRRR model is handling the ongoing convection very well, so I
have leaned on it heavily for this TAF issuance. The HRRR fills
the ongoing storms into a well defined line that moves
southeastward. This makes sense given the increasing low-level
jet. As such I have included a brief period of prevailing TS at
both sites.

Some LLWS is also expected before the boundary passes through the
area tonight. Behind this boundary, we could see cloud ceilings
drop into the MVFR category into Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
224 PM CDT Sun Oct 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
224 PM CDT Sun Oct 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

There is a chance for strong to severe thunderstorms this
afternoon and evening. The best chance for severe thunderstorms
will between 6 pm and midnight...and primarily west of highway
281. The main severe weather threats include hail to the size of
Tennis balls...70 mph winds...as well as an isolated tornado or
two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There are multiple chances for thunderstorms across the local
area through the middle of the upcoming work week. The best chance
for any strong or severe thunderstorms will be along a cold
front during the afternoon and evening hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected for areas mainly west of highway
281 later this afternoon or evening. Any reports of large
hail...strong thunderstorm wind gusts...or funnel clouds would be
very much appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Oct 1, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 E GLADE               39.68N 99.22W
10/01/2017  E1.00 INCH       PHILLIPS           KS   PUBLIC

            5 EAST OF GLADE DIME TO QUARTER SIZED HAIL
            FELL AND HAS COVERED HWY-9 WITH 1.5 INCHES
            OF HAIL.

&&
Local storm report, Oct 1, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             2 ESE GLADE             39.68N 99.28W
10/01/2017  E1.25 INCH       PHILLIPS           KS   TRAINED SPOTTER

            COVERING THE GROUND.

&&

MANGELS
Local storm report, Oct 1, 8:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             KENSINGTON              39.77N 99.03W
10/01/2017  M2.00 INCH       SMITH              KS   TRAINED SPOTTER

            PING PONG BALL TO EGG SIZED HAIL.

&&
Local storm report, Oct 1, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             AGRA                    39.76N 99.12W
10/01/2017  E1.25 INCH       PHILLIPS           KS   PUBLIC

            PICTURE OF HAIL POSTED ON TWITTER.

&&

MANGELS
Special weather statement, Oct 1, 8:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
814 PM CDT SUN OCT 1 2017

NEZ060-072-020200-
Dawson NE-Gosper NE-
814 PM CDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND DAWSON
COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Willow Island to 9 miles northwest of Eustis to
near Moorefield to near Stockville. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Sumner, Eddyville, Willow Island,
Johnson Lake and Farnam.

This includes Interstate 80 between mile markers 209 and 242.

A tornado watch remains in effect until 1100 PM CDT for south central
Nebraska.

LAT...LON 4105 10022 4105 9949 4081 9953 4066 9969
      4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0113Z 256DEG 24KT 4089 10005 4078 10014 4067 10029
4056 10045

Rossi
Local storm report, Oct 1, 8:20 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SUN OCT 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             4 WNW KIRWIN            39.68N 99.20W
10/01/2017  E1.75 INCH       PHILLIPS           KS   FIRE DEPT/RESCUE

            HAIL COVERING ROAD AND IN DITCHES. TIME
            ESTIMATED FROM RADAR.

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:32 PM CDTSevere Thunderstorm WarningGIDDawson43 min
Oct 1, 7:45 PM CDTSpecial Weather StatementGIDDawson30 min
Oct 1, 8:14 PM CDTSpecial Weather StatementGIDDawson46 min
Oct 1, 8:37 PM CDTSevere Thunderstorm WarningGIDWebster38 min
Oct 1, 8:45 PM CDTSpecial Weather StatementGIDBuffalo, Kearney45 min
Oct 1, 8:54 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps51 min
Oct 1, 8:58 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps47 min
Oct 1, 9:15 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster45 min
Oct 1, 9:31 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps44 min
Oct 1, 9:32 PM CDTSpecial Weather StatementGIDHarlan28 min
Oct 1, 9:47 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Phelps28 min
Oct 1, 10:05 PM CDTSpecial Weather StatementGIDAdams, Hall, Hamilton, Kearney40 min
Oct 1, 10:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan33 min
Oct 1, 10:43 PM CDTSpecial Weather StatementGIDFranklin32 min
Oct 1, 11:00 PM CDTSpecial Weather StatementGIDClay, Hamilton, York45 min
Oct 1, 11:16 PM CDTSpecial Weather StatementGIDAdams29 min
Oct 2, 6:11 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick49 min
Oct 2, 6:51 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk39 min
Oct 2, 6:55 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.